Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

January 27, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jan 27, 2021, 8:02 AM MST for Weld County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2021, 8:02 AM MST (15:02 UTC)
Expired
Jan 27, 2021, 9:00 AM MST
In force
58 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS85 KBOU 271502
SPSBOU

Special Weather Statement
National Weather Service Denver CO
802 AM MST Wed Jan 27 2021
 
COZ038-039-042>044-271600-
Central and South Weld County CO-Morgan County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
802 AM MST Wed Jan 27 2021

...Patchy Dense Freezing Fog This Morning...

Patchy dense freezing fog over the northern I25 corridor and into 
the Weld County will continue this morning. Webcams and observations 
indicate visibility is down to one quarter to one half mile in some 
places, especially around water sources such as lakes and rivers 
where even lower visibility can be found in localized areas. The fog 
should lift around 10 AM this morning.   

Locations impacted include...
Fort Collins, Greeley, Boulder, Longmont, Loveland, Brighton,
Lafayette, Windsor, Evans, Erie, Firestone, Johnstown, Frederick,
Fort Lupton, Wellington, Milliken, Berthoud, Lochbuie, Eaton and
Dacono.

LAT...LON 4098 10403 4001 10417 4001 10496 4003 10497
      4000 10501 4000 10529 4053 10521 4052 10520
      4054 10517 4059 10520 4087 10515 4087 10511
      4093 10510
TIME...MOT...LOC 1453Z 239DEG 48KT 4067 10412 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jan 27, 4:09 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jan 27, 4:09 AM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
409 AM MST Wed Jan 27 2021

.SHORT TERM...(Today and tonight)
Issued at 315 AM MST Wed Jan 27 2021

An upper level ridge will build over the area today and tonight with
the flow aloft gradually becoming more southwesterly.  Outside of
some mid and high level moisture moving across no precip is expected.

For this morning, good radiational cooling and light winds combined
with moisture, from recent light snow, is allowing for the
development of fog and low clouds along nrn portions of the I-25
Corridor. Overall coverage of dense fog so far has been limited.
HRRR has been no help as each hour it has a different solution as
to how widespread it may be. Will continue to see how things
evolve the next few hours before issuing an advisory.

As for highs this aftn, not sure about overall snow cover across the
plains.  For now will keep readings in the 35 to 40 degree range but
areas with no snow cover could reach the lower to mid 40s.  Closer
to the front range HRRR has a Denver Cyclone this aftn with readings
staying in the upper 20s on the back side of the cyclone over the
nwrn suburbs into swrn Weld county.

For tonight, winds will increase over the higher terrain as the flow
aloft strengthens.  Thus will see gusty winds develop after
midnight. However speeds will stay below highlight criteria.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 AM MST Wed Jan 27 2021

On Thursday, the high pressure ridge aloft will shift eastward
across the central plains resulting in an increasing southwest
flow aloft over Colorado. With this flow, thermal ridge builds
into Colorado as 700mb temperatures climb to around +2c on the
plains. This will result in warming temperatures back into the
upper 40s and 50s across the plains. Expect much of the snow cover
on the ground to be gone after Thursday.

On Friday, continued southwest flow aloft in response to incoming
Pacific system moving into the Great Basin. Generally dry through
much of the daytime, but expect an increase in snow showers across
the mountains with approaching trof and weak to moderate QG ascent.
The synoptic forcing will be strongest across Southern Colorado with
less support over Northern portions of the state. Still some slight
warming Friday afternoon as 700mb temperatures nudge upwards another
degree.  Best chance of mountain snowfall will be late Friday night
and Saturday morning with improved orographic flow from the west
and northwest. Snow showers will diminish late Saturday afternoon
and night over the mountains. Unfortunately with this open wave,
northeast Colorado will remain under a downslope northwest flow
with little or no chance of any precipitation. The system does
close off across southern Kansas but too little too late for any
benefit to the plains.

On Saturday night through Monday, broad high pressure aloft will
build back into the region with dry conditions and warming
temperatures. Readings will be back into the 50s over the plains by
Monday.

On Tuesday and Wednesday, next more potent trof will take aim over
the region with colder temperatures and a chance of snow over the
entire region. Both GFS and European solutions are dropping a storm
system into the Great Basin and possibly the 4 corners region late
Tuesday and Wednesday. However, quite a bit of variance in the
models from Wednesday and beyond on the track and intensity and some
of fear of the storm dropping too far south. For now the forecast
will show cooler temperatures and a chance of snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 315 AM MST Wed Jan 27 2021

Areas of fog, some possibly dense may affect DIA from 12z thru
16z. It's all going to depend if the winds stay south or switch to
more of a west or northwest direction. For now will just keep a
tempo group in the taf.

If dense fog develops visibility should quickly increase after
16z. Otherwise VFR the rest of the day. Winds will be light and
variable this morning, however a Denver cyclone will develop by
midday. This cyclone will remain near the airport thru the aftn so
confidence in wind directions is low. For now will have them from
the North by 21z with a light NW direction by 00Z. Winds should
go to drainage by mid evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RPK
LONG TERM...Entrekin
AVIATION...RPK
Hazardous weather outlook, Jan 27, 3:55 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
355 AM MST Wed Jan 27 2021

COZ030>051-281100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
355 AM MST Wed Jan 27 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Areas of fog will occur this morning along the I-25 Corridor,
especially from Denver north to the Wyoming border. A few areas
of locally dense fog may occur with visibility down to a quarter
mile. The fog should break up by late morning. Otherwise it will
be dry with not as cold temperatures.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A warming and drying trend is expected Thursday through Friday.
The next Pacific storm system will bring light snow to the
mountains late Friday and Saturday, but mainly dry, breezy and
cooler over the plains. Warmer and dry again for Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jan 27, 6:52 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
652 AM MST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             10 NE PAWNEE BUTTES     40.93N 103.87W
01/27/2021  M1.0 INCH        WELD               CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION NMRC2 NEW RAYMER 21
            N.

0630 AM     SNOW             CROOK                   40.86N 102.80W
01/27/2021  M1.0 INCH        LOGAN              CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CKKC2 CROOK.

0300 AM     SNOW             2 S ESTES PARK          40.35N 105.52W
01/27/2021  M0.7 INCH        LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-767 ESTES PARK 1.8 S.

0600 AM     SNOW             1 ESE KEN CARYL         39.57N 105.12W
01/27/2021  M2.0 INCH        JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-338 KEN CARYL 0.6
            WSW.

0600 AM     SNOW             4 NNE KEN CARYL         39.63N 105.12W
01/27/2021  M2.2 INCH        JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-518 KEN CARYL 3.5 N.

0600 AM     SNOW             4 WSW ARVADA            39.79N 105.16W
01/27/2021  M1.4 INCH        JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-504 ARVADA 3.6 WSW.

0500 AM     SNOW             1 SW KITTREDGE          39.64N 105.31W
01/27/2021  M0.5 INCH        JEFFERSON          CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION EVGC2 1.2 SW
            KITTREDGE.

0607 AM     SNOW             2 NNW SHERIDAN          39.68N 105.04W
01/27/2021  M2.0 INCH        DENVER             CO   COCORAHS

            COCORAHS STATION CO-DN-141 DENVER 5.3 SW.

0600 AM     SNOW             5 SE COMMERCE CITY      39.76N 104.87W
01/27/2021  M1.7 INCH        DENVER             CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION DUAC2 4.5 SE COMMERCE
            CITY.

0600 AM     SNOW             3 SSE SILVER PLUME      39.66N 105.71W
01/27/2021  M3.0 INCH        CLEAR CREEK        CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GCRC2 GEORGETOWN 4 S.

0600 AM     SNOW             LITTLETON               39.59N 105.01W
01/27/2021  M1.0 INCH        ARAPAHOE           CO   COCORAHS

            COCORAHS STATION CO-AR-386 LITTLETON 0.1
            ESE.

0600 AM     SNOW             1 WSW AURORA            39.69N 104.82W
01/27/2021  M1.6 INCH        ARAPAHOE           CO   COCORAHS

            COCORAHS STATION CO-AR-270 AURORA 0.7 WSW.

0435 AM     SNOW             3 WSW AURORA            39.68N 104.86W
01/27/2021  M2.5 INCH        ARAPAHOE           CO   COCORAHS

            COCORAHS STATION CO-AR-308 AURORA 2.7 WSW.

0500 AM     SNOW             1 W BRIGHTON            39.98N 104.81W
01/27/2021  M1.0 INCH        ADAMS              CO   COCORAHS

            COCORAHS STATION CO-AD-204 BRIGHTON 1.9 NNW.

&&
Local storm report, Jan 27, 6:53 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
653 AM MST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             4 WSW ARVADA            39.79N 105.16W
01/27/2021  M1.4 INCH        JEFFERSON          CO   COCORAHS

            COCORAHS STATION CO-JF-504 ARVADA 3.6 WSW.

&&
Local storm report, Jan 27, 7:14 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
714 AM MST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     SNOW             2 NE THORNTON           39.92N 104.93W
01/27/2021  M2.2 INCH        ADAMS              CO   TRAINED SPOTTER

&&
Local storm report, Jan 27, 7:15 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
715 AM MST WED JAN 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NNW HORSETOOTH MOUNTA 40.58N 105.22W
01/27/2021  M2.0 INCH        LARIMER            CO   COCORAHS

            COCORAHS STATION CO-LR-683 HORSETOOTH
            MOUNTAIN 3.2 NNW.

0700 AM     SNOW             5 SSE SIMLA             39.07N 104.04W
01/27/2021  M1.8 INCH        ELBERT             CO   COCORAHS

            COCORAHS STATION CO-EL-90 SIMLA 5.3 SSE.

0700 AM     SNOW             THE PINERY              39.45N 104.74W
01/27/2021  M0.8 INCH        DOUGLAS            CO   COCORAHS

            COCORAHS STATION CO-DG-294 PARKER 4.1 SSE.

0700 AM     SNOW             2 N LONGMONT            40.20N 105.11W
01/27/2021  M1.7 INCH        BOULDER            CO   COCORAHS

            COCORAHS STATION CO-BO-143 LONGMONT 2.1 N.

&&
Special weather statement, Jan 27, 8:02 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
802 AM MST Wed Jan 27 2021

COZ038-039-042>044-271600-
Central and South Weld County CO-Morgan County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
802 AM MST Wed Jan 27 2021

...Patchy Dense Freezing Fog This Morning...

Patchy dense freezing fog over the northern I25 corridor and into
the Weld County will continue this morning. Webcams and observations
indicate visibility is down to one quarter to one half mile in some
places, especially around water sources such as lakes and rivers
where even lower visibility can be found in localized areas. The fog
should lift around 10 AM this morning.

Locations impacted include...
Fort Collins, Greeley, Boulder, Longmont, Loveland, Brighton,
Lafayette, Windsor, Evans, Erie, Firestone, Johnstown, Frederick,
Fort Lupton, Wellington, Milliken, Berthoud, Lochbuie, Eaton and
Dacono.

LAT...LON 4098 10403 4001 10417 4001 10496 4003 10497
      4000 10501 4000 10529 4053 10521 4052 10520
      4054 10517 4059 10520 4087 10515 4087 10511
      4093 10510
TIME...MOT...LOC 1453Z 239DEG 48KT 4067 10412

KRIEDERMAN

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.